Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Pocatello, ID

June 6, 2020Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 6, 2020, 2:56 PM MDT for Cassia County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 2:56 PM MDT (20:56 UTC)
Expired
Jun 6, 2020, 3:45 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:22 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 6, 1:22 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
122 PM MDT Sat Jun 6 2020

.SHORT TERM...Tonight through Monday night.

A low pressure system will move off the coast of Washington/Oregon
will move onshore tonight, through central Idaho on Sunday and into
Montana by Monday. An associated cold front will bring much below
normal temperatures to the region. But ahead of that front we will
see strong thunderstorms this evening capable of producing small
hail and possibly damaging winds. Outside of the thunderstorms,
breezy conditions exist and a lake wind advisory remains in effect.
Snow levels will fall to around 8000 feet tonight and continue to
fall during the day on Sunday to around 6000 feet. The high country
could see a few inches of snow from this system and some of our
higher communities above 5500 feet could see some light
accumulations as well Sunday night into Monday as the storm departs
the region. In terms of rainfall, our valleys will see an additional
0.25 to 0.50 inch while the high country could see up to an inch of
snow-water equivalent. Breezy conditions are likely to persist into
Monday with wind advisories possible for portions of the Snake
Plain.

13

.LONG TERM...Tuesday through Saturday.

Ridging over the area will be weak to start off. Some shortwave
energy will make its way through the ridge Tuesday afternoon,
leaving us with a chance of showers in the Central Mountains.
Ridging is still fairly weak on Wednesday with thunder possible in
the afternoon over the Island Park area. The upper level pattern
will amplify late in the week as an upstream trough deepens in the
East Pacific. The deepening southerly flow will bring warmer
temperatures, and things should stay fairly dry until the upper
trough begins to swing through the Great Basin Friday and
Saturday.

Cold overnight lows may lead to some frost/freeze potential Tuesday
morning, and a little less widespread Wednesday morning.
Hinsberger

&&

.AVIATION...Isolated afternoon and evening thunder is possible as a
shortwave trough lifts north across the area today. Mitigating
factors early on is the extensive cloud coverage over southeast
Idaho, but some clearing is noted in northern Utah. NAM and other hi-
res models show a cold front pushing through early morning. Seeing a
good potential for strong winds to continue through the night.
Should see prevailing VFR conditions today, with a potential for
MVFR conditions in the morning behind the cold front. Hinsberger

&&

.HYDROLOGY...Flood warnings and flood watches continue for
the Teton River and for the Henrys Fork near Rexburg. Forecasts
continue to support minor flood stage being reached on Sunday. The
Teton near St. Anthony will flirt with flood stage Sunday night into
Monday. Meanwhile, minor flood stage could be reached at Henrys Fork
near Rexburg by Tuesday morning. Much of the forecast is dependent
on how fast the transition from rain to snow occurs across the
headwaters. We are reasonably confident that the higher flows
forecast earlier in the week will not occur, but we could see flows
somewhat lower than current forecast.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 8 PM MDT this evening for IDZ054.

&&

In the hours before

Special weather statement, Jun 6, 1:21 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
121 PM MDT Sat Jun 6 2020

IDZ069-071>074-071200-
Lost River Range-Frank Church Wilderness-Sawtooth/Stanley Basin-
Sun Valley Region-Big Lost Highlands/Copper Basin-
Including the cities of Borah Peak, Clayton, Stanley, Ketchum,
Sun Valley, Galena, and Copper Basin
121 PM MDT Sat Jun 6 2020

...ACCUMULATING SNOW RETURNS LATE TONIGHT THROUGH SUNDAY NIGHT...

A cold area of low pressure will move across the area late
tonight through Sunday night. Rain showers will gradually change
to snow showers by late Saturday night with snow reaching valley
floors. Snow will mix with rain by Sunday afternoon across valley
areas but change back to snow in valleys Sunday night. Several
inches of snow are likely at mid and upper slopes and for mountain
passes, with accumulating snow possible in valleys. The snow will
be of the heavy, wet variety and may add stress to trees and
powerlines. Slick driving conditions is possible, especially over
mountain passes during the overnight hours. Persons planning to
recreate during this time should be prepared for very cold, wintry
conditions.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:18 PM MDTSpecial Weather StatementPIHCassia42 min
Jun 5, 8:22 PM MDTSpecial Weather StatementPIHBear Lake, Franklin38 min
Jun 5, 9:13 PM MDTSpecial Weather StatementPIHMinidoka, Power47 min
Jun 6, 2:29 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power18 hr
Jun 6, 2:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
Jun 6, 3:37 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power38 min
Jun 6, 4:03 PM MDTSevere Thunderstorm WarningPIHBannock, Franklin, Oneida42 min
Jun 6, 4:14 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power46 min
Jun 6, 4:17 PM MDTSpecial Weather StatementPIHBonneville43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.